Flood, Wabash
- When
- July 15, 8:00 AM CST to July 25, 2:00 PM CST
- Where
- Wabash forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
The Wabash River rose above flood stage for about ten days. Minor to moderate flooding occurred from Mount Carmel south to the confluence with the Ohio River.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Wabash River rose above flood stage for about ten days. Minor to moderate flooding occurred from Mount Carmel south to the confluence with the Ohio River. At Mount Carmel, where flood stage is 19 feet, the river peaked at 24.85 feet on the morning of the 20th. Extensive lowland flooding occurred, and installation of two flood gates at Mount Carmel was necessary. Nearby gravel pit operations ceased because of the gate closure. Several local roads were impassable. Flood waters began to affect residents of East Mt. Carmel, Indiana. A restaurant along the river was closed. Oil field production ceased with the exception of pumping units on substructures. Access to those was by boat only. Significant agricultural losses occurred, and this was the worst summer agricultural flood since 1979. Farmers moved livestock to higher ground. At New Harmony, Indiana, where flood stage is 15 feet, the river crested at 17.7 feet on the 21st. This resulted in minor flooding in the New Harmony area and points downriver, but cropland flooding was more significant. The flooding was primarily the result of near record rainfall in central and northern Indiana, where major flooding occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 2:20 AM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 320 AM CDT TUE JUL 15 2003 THE MAIN FOCUS FOR THIS FORECAST PACKAGE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY THROUGH WEDNESDAY. CURRENT RADARS TO THE NORTHWEST INDICATE THAT AN MCS IS MOVING EASTWARD ALONG THE WISCONSIN/ILLINOIS LINE...AND THE STORMS OVER IOWA ARE APPARENTLY DISSIPATING. THE 00Z MESOETA SHOWS THIS TREND WELL. UNFORTUNATELY...THE TRENDS IN THE MESOETA BEYOND 12Z THIS MORNING ARE OUT TO LUNCH. THE MODEL DEVELOPS A NICE VORT MAX OUT OF NOTHING IN ASSOCIATION WITH CONVECTIVE DEVELOPMENT NEAR KSTL BETWEEN 12Z AND 15Z. EVERYTHING FROM OMEGA FIELDS TO WIND FIELDS AND THERMODYNAMIC PROFILES APPEAR TO BE AFFECTED BY THIS SPURRIOUS DEVELOPMENT. ANYWAY...DO NOT BELIEVE THE DETAILS OF THE MESOETAS QPF FOR TODAY. BOTH THE MESOETA AND GFS TIE PRECIPITATION TO A BAND OF LOW LEVEL WARM ADVECTION WHICH SLIDES SOUTH THROUGH THE AREA TODAY...AND EXITS THE SOUTHEAST PART OF THE REGION THIS EVENING. GIVEN CURRENT RADAR TRENDS AND THE LACK OF A SURFACE BOUNDARY...WILL UNDERCUT THE LIKELY GFS POPS AND GO WITH CHANCE POPS ALL ZONES...WITH BEST CHANCE OVER NORTHERN ZONES. FOR TONIGHT WILL INDICATE BEST CHANCE POPS IN THE SOUTHEAST AS THE ELEVATED FOCUSING MECHANISM MOVES SOUTHEAST OUT OF THE AREA. AS FOR THE SEVERE WEATHER THREAT...CAN NOT RULE IT OUT IF SOME STORMS GET GOING...BUT DO NOT EXPECT TO SEE WIDESPREAD SEVERE WEATHER. MEANWHILE THE SURFACE FRONT LINGERS WELL NORTH OF THE AREA TODAY. THE MESOETA AND FWC GUIDANCE ARE SLOWER TO BRING THE FRONT THROUGH THE QUAD STATE THAN THE GFS. WILL SIDE WITH THE MESOETA/FWC ON THE SURFACE FRONT...AND PUSH IT THROUGH THE AREA ON WEDNESDAY. HOWEVER...DESPITE SOME LINGERING LOW LEVEL MOISTURE...UPPER SUPPORT FOR CONVECTIVE DEVELOPMENT IS NIL...AS THE UPPER RIDGE BUILDS OVER THE REGION DURING THE DAY ON WEDNESDAY. THEREFORE...CONVECTIVE DEVELOPMENT ON THE FRONT IS NOT EXPECTED...AND WILL LIMIT ANY POPS ON WEDNESDAY TO A SLIGHT CHANCE IN THE FAR SOUTHEAST ZONES. BY WEDNESDAY NIGHT...MUCH OF THE AREA SHOULD FEEL THE EFFECTS OF THE DRIER AIR...AS LOW TEMPERATURES DIP WELL INTO THE 60S IN MANY LOCATIONS. OTHERWISE...SEASONABLY HOT DAYS AND MILD NIGHTS WILL BE THE RULE THROUGH THE REMAINDER OF THE FORECAST...AS THE REGION REMAINS IN NORTH OR NORTHWEST FLOW ALOFT JUST TO THE EAST OF THE DOMINATING UPPER HIGH. THE 00Z GFS STILL SUPPORTS REINTRODUCING POPS ON FRIDAY NIGHT...SO WILL LEAVE THE SMALL CHANCES OF CONVECTION THROUGH THE WEEKEND ALONE FOR NOW. ONLY A FEW COSMETIC CHANGES WERE MADE TO THE GRIDS BEYOND THURSDAY. AS FOR NEAR-TERM TEMPERATURE GUIDANCE...WENT CLOSER TO WARMER FWC FOR HIGHS TODAY AND LOWS ON WEDNESDAY NIGHT. OTHERWISE...AVAILABLE GUIDANCE WAS IN AGREEMENT AND LOOKED GOOD. WITH A SLOWER FRONTAL PASSAGE...NUDGED EXISTING TEMPERATURE GRIDS UP A BIT FOR TONIGHT AND WEDNESDAY...AND DOWN FOR WEDNESDAY NIGHT. .PAH...NONE. DRS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT TUE JUL 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE THIS AFTERNOON AND EVENING. LOW LEVEL MOISTURE WILL RAPIDLY SPREAD NORTHEAST ACROSS THE ENTIRE QUAD STATE THIS MORNING. TEMPERATURES FORECAST TO REACH THE LOWER 90S...COUPLED WITH THE INCREASED MOISTURE...MAY RESULT IN ENOUGH INSTABILITY TO SUPPORT THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER...WITH AN UPPER LEVEL RIDGE BUILDING OVER THE REGION TODAY AND NO SURFACE BOUNDARIES TO FOCUS DEVELOPMENT...ONLY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE. A FEW OF THE STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING DAMAGING WINDS AND POSSIBLY SOME MARGINALLY SEVERE HAIL. ANY SEVERE THUNDERSTORMS SHOULD BE WINDING DOWN BY SUNSET. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS OVER THE SOUTHERN LAKES AND PENNYRILE REGIONS OF WESTERN KENTUCKY ON WEDNESDAY. A COLD FRONT WILL BRING DRIER AIR SOUTHWARD ACROSS THE QUAD STATE ON WEDNESDAY...BUT ENOUGH MOISTURE MAY LINGER IN THE MURRAY...CADIZ AND HOPKINSVILLE AREAS TO ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP. SEVERE WEATHER IS NOT EXPECTED. THERE IS ALSO A SMALL CHANCE OF THUNDERSTORMS THROUGHOUT THE QUAD STATE FROM FRIDAY NIGHT THROUGH MONDAY...AS MOISTURE INCREASES AHEAD OF YET ANOTHER WEAK COLD FRONT. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL WITH ANY STORMS THAT MAY DEVELOP NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE QUAD STATE THIS AFTERNOON AND EVENING. DRS
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368163, 5368164.